Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 177, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 31, 2006, 4:51 PM CDT for Hutchinson County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2006, 4:51 PM CDT (21:51 UTC)
- Expired
- Aug 31, 2006, 5:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 448 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 312151 SVRFSD SDC067-312215- /O.NEW.KFSD.SV.W.0177.060831T2151Z-060831T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 451 PM CDT THU AUG 31 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 515 PM CDT * AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 10 MILES WEST OF MENNO...OR ABOUT 32 MILES NORTHWEST OF YANKTON...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MENNO AROUND 515 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4333 9759 4331 9788 4318 9784 4319 9754 $$ CJ
2 follow-up statements
000 WWUS53 KFSD 312200 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 500 PM CDT THU AUG 31 2006 SDC067-312215- /O.CON.KFSD.SV.W.0177.000000T0000Z-060831T2215Z/ HUTCHINSON SD- 500 PM CDT THU AUG 31 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR SOUTHERN HUTCHINSON COUNTY... AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 5 MILES WEST OF OLIVET...OR ABOUT 31 MILES NORTHWEST OF YANKTON...MOVING SOUTHEAST AT 5 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... OLIVET AROUND 515 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4332 9764 4331 9788 4319 9785 4320 9761 $$ CJ
000 WWUS53 KFSD 312213 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 513 PM CDT THU AUG 31 2006 SDC067-312223- /O.EXP.KFSD.SV.W.0177.000000T0000Z-060831T2215Z/ HUTCHINSON SD- 513 PM CDT THU AUG 31 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HUTCHINSON COUNTY EXPIRES AT 515 PM CDT... THE STORM IS NO LONGER SEVERE. LAT...LON 4332 9764 4331 9788 4319 9785 4320 9761 $$ CJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:45 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 31, 3:45 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 PM CDT THU AUG 31 2006 .DISCUSSION... INIT ACTVTY THIS EVE HAS PRBLMS MOVG EWD INTO MORE STABLE AMS...AND IN FACT FOR THAT REASON THE FAR ERN OR AT LEAST THE FAR SERN PART OF FCST AREA IN NWRN IA SHUD AVOIND PCPN TNGT. AS SFC/LO LVL BOUNDRY TRIES TO MOVE EWD...WITH LIMITED SUCCESS...A FOCUS FOR A LTL BETTER CVRG OF SHWRS AND TSTMS SHUD DVLP LATR TNGT FROM SSW TO NNE OVER CNTRL PART OF FCST AREA. STILL...CVRG OF ACTVTY IS IN QSTN AND WILL KEEP POPS AT 40 PCT TOPS TNGT. LESSER CHC TO WNW AND ESE IN FCST AREA. INITIATG MECHANISM HARD TO FIND XCP FOR A LTL CURNT SEMI HEALTHY ACTVTY SE OF MHE THAT SEEMS TO BE HELPED BY PERSISTENT WEDGE OF CLR SKIES AND HEATG FROM PKS TO YKN. IN ANY EVENT SHUD BE NOTHING TO BIG AND BAD TNGT. LOW TEMPS WITH CLD CVR AND DEWPTS WHERE THEY ARE...SHUD BE A LTL ABV GUIDNCE TNGT. THEN THE FORECAST BECOMES VERY CHALLENGING FOR FRIDAY INTO THE WEEKEND. CURRENT WATER VAPOR IMAGE SHOWS WELL THE NEXT SYSTEM TO EFFECT OUR REGION...THAT BEING AN UPPER LEVEL TROUGH PRESENTLY SWINGING INTO THE NORTHERN ROCKIES. THE NAM LOOKS TO BE THE OUTLIER WITH REGARD TO THE HANDLING OF THIS SYSTEM...DIGGING THE TROUGH MUCH DEEPER INTO THE NORTH CENTRAL U.S. THAN OTHER MODELS WITH A STRONGER UPPER LEVEL JET FEEDING INTO THE BACKSIDE OF THE TROUGH. IN ADDITION...IT IS FASTER THAN THE OTHER MODELS IN PUSHING THE FEATURE OUT FOR THE END OF THE WEEKEND. IN LIGHT OF THIS...AND THE FACT THAT IT SEEMED TO HAVE SOME INITIALIZATION PROBLEMS WITH REGARD TO PLACEMENT OF CERTAIN SYNOPTIC FEATURES OVER THE NATION...I PRETTY MUCH DISREGARDED THIS MODEL. AT THE SAME TIME...THE GFS IS NOT EXACTLY PERFECT EITHER...SEEMING TO WIND UP THE WEEKEND SYSTEM A LITTLE TOO MUCH OVER OUR REGION. WHAT THIS MEANS IS THAT I DID USE THE GENERAL PLACEMENT AND TIMING OF THE GFS WITH REGARD TO THE FEATURE...BUT BLENDED ELEMENTS FROM OTHER MODELS. IN TERMS OF ACTUAL WEATHER...SURFACE BOUNDARY CURRENTLY LOCATED THROUGH WEST CENTRAL SOUTH DAKOTA WILL BEGIN TO PUSH EASTWARD THROUGH THE DAY ON FRIDAY...BRINGING SHOWERS AND SCATTERED THUNDERSTORMS...MAINLY TO WESTERN AND CENTRAL AREAS DURING THE DAY. SHOWERS WILL INCREASE OVER THE CWA ON FRIDAY NIGHT WITH THE APPROACH OF THE UPPER TROUGH...AND HEAVIEST RAINFALL SHOULD OCCUR DURING THIS TIME FRAME. WITH THE UPPER LEVEL LOW LOCATED OVER OUR REGION THROUGH THE WEEKEND...SCATTERED SHOWER ACTIVITY WILL CONTINUE THROUGH THE PERIOD...BUT RAINFALL AMOUNTS ARE GOING TO BE DEPENDENT ON TRACK AND INTENSITY OF THE LOW. AS MENTIONED EARLIER...THE GFS HAS A MUCH MORE WOUND UP SYSTEM OVER THE REGION...AND IF ITS PLACEMENT WERE TO VERIFY...OUR AREA WOULD BE DRY SLOTTED LATER IN THE DAY ON SATURDAY AND INTO SATURDAY NIGHT...WHICH WOULD OF COURSE REDUCE OUR RAINFALL AMOUNTS. THE NAM PROGS A MUCH MORE OPEN AND SOUTHERLY TRACKING LOW...WITH A MORE GENERAL RAINFALL OVER THE FA...AND PROGS WEEKEND QPF AMOUNTS IN EXCESS OF 2 INCHES THROUGH THE EASTERN PORTIONS OF THE CWA. BECAUSE OF ALL THE MODEL UNCERTAINTIES...I DID NOT WANT TO FORECAST THE MUCH LOWER QPF AMOUNTS PER THE GFS...SO WENT WITH MORE OF BLEND. FIGURED THAT WHILE THERE IS NO TROPICAL COMPONENT TO THE SYSTEM...WITH THE SLOWNESS OF THE SYSTEM MOVING OUT OF THE REGION...WE COULD PICK UP BETWEEN AN INCH TO TWO INCHES OF PRECIPITATION OVER A GOOD PORTION OF THE CWA AFTER ALL IS SAID AND DONE ON SUNDAY NIGHT. ALL THIS UNCERTAINTY WILL OF COURSE IMPACT TEMPERATURES...AS IT COULD BE VERY COOL ON SATURDAY UNDER A NORTHERLY FLOW WITH CLOUDY AND RAINY CONDITIONS...THOUGH IF WE WERE TO GET DRY SLOTTED IT WOULD BE A LITTLE WARMER. IN ANY EVENT...IT IS A PRETTY GOOD BET THAT DAYTIME TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE WEEKEND. UPPER LOW LOOKS TO PUSH INTO THE UPPER MISSISSIPPI VALLEY ON MONDAY...WITH SHOWER ACTIVITY COMING TO AN END OVER OUR AREA. THIS WILL LEAD TO A DRIER PATTERN THROUGH THE MIDDLE OF NEXT WEEK WITH TEMPERATURES WARMING SLIGHTLY THROUGH THE PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BW/JM
Hazardous weather outlook, Aug 31, 11:16 AM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1116 AM CDT THU AUG 31 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1116 AM CDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL BE MAINLY NEAR AND WEST OF INTERSTATE 29 THROUGH THIS AFTERNOON. THE THREAT OF THUNDERSTORMS WILL SPREAD SLOWLY EAST TONIGHT...ALTHOUGH THE CHANCE IS STILL FAIRLY SMALL TONIGHT AS FAR EAST AT THE WINDOM MINNESOTA TO STORM LAKE IOWA AREA. SEVERE STORMS ARE NOT EXPECTED...ALTHOUGH SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA FRIDAY AND FRIDAY NIGHT. THESE STORMS SHOULD BE BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.